Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 100, NWS Pueblo, CO

July 24, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1998, 7:05 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1998, 7:05 PM MDT (01:05 UTC)
Expired
Jul 24, 1998, 8:05 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:24 PM MDTHail 0.75Security, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 250105 RRA
SVRPUB
COC041-250205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 805 PM MDT

* AT 703 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES EAST SOUTHEAST
  OF DOWNTOWN COLORADO SPRINGS MOVING NORTH AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE ACROSS HIGHWAY 94 4 MILES EAST OF
PETERSON AFB BY 710 PM MDT BETWEEN HIGHWAYS 94 AND 24 THROUGH 745
PM MDT  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS
STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO
TO SAFETY fIN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

SR/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:00 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 1:00 PM MDT, 6 hours 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT FRI JUL 24 1998

MAIN CONCERN FOR THIS EVENING IS THE POTENTIAL FOR LOCALLY HEAVY RAIN.
PRECIPITABLE WATER VALUES REMAIN OVER 1 INCH OVER AND THE WINDS ALOFT
ARE EXPECTED TO REMAIN LIGHT...WHICH WILL LEAD TO LOCALIZED HEAVY RAIN
AGAIN.  SATELLITE SHOWS AN UPPER SYSTEM OVER SOUTHERN NM...WHICH WILL
STAY WELL SOUTH OF THE AREA. SOUTHERN PORTIONS OF THE FORECAST AREA
HAVE HAD SUN ALL MORNING TO PROVIDE HEATING TO AID IN THUNDERSTORM
DEVELOPMENT AND THESE AREAS WILL PROBABLY HAVE THE BEST CHANCE FOR
ISOLATED PULSE SEVERE STORMS. NORTHERN PORTIONS OF THE AREA...SUCH AS
PUEBLO...OTERO...EL PASO...CROWLEY AND KIOWA COUNTIES ARE FINALLY
SEEING THE CLOUDS DISSIPATE...ALLOWING THE LIFT FROM HEATING TO BEGIN.
WILL PROBABLY NOT MAKE MANY CHANGES TO THE CURRENT FORECAST FOR
TONIGHT. WILL CONTINUE WITH A GOOD CHANCE FOR RAIN WITH LOCALLY HEAVY
RAIN.  GUIDANCE TEMPS FOR TONIGHT LOOK OK.

In the hours before

Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING
NORTHEAST AROUND 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 4 hours 58 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING
NORTHEAST AROUND 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Local storm report, Jul 24, 4:53 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT FRI JUL 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM 0   LAMAR                     CO    .88 INCH HAIL
07/24/98   PROWERS
Local storm report, Jul 24, 4:53 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT FRI JUL 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM 0   LAMAR                     CO    .88 INCH HAIL
07/24/98   PROWERS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:56 PM MDTFlash Flood WarningPUBProwers64 min
Jul 25, 5:57 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.